Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Taking thyroid and BP medicine. Feeling lightheaded. Brain MRI and heart rate normal. Cause and cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3040 Questions
My husband gets up and does not feel light headed. He takes his thyroid pill and his blood pressure medication. About two and a half months ago, he began feeling lightheaded two hours after he took the thyroid medication. He found out he had high blood pressure. He was put on blood pressure medication that he took in addition to the thyroid medication. He was told to monitor his blood pressure. His blood pressure went down to normal, but he continues to experience the lightheadedness. The lightheadedness begins around two hours after he takes the medication the first thing in the morning before eating his breakfast. The doctor changed his blood pressure medication. The lightheadedness contined. Then he switched him back to the first medication. The lightheadedness continues. He had many blood tests. His heart rate is normal. He had a brain MRI. There were no abnormalties. He was checked by his doctor a few times since this started and there don't appear to be any abnormalties. He usually only experiences the lightheadness when standing, not while sitting. He describes the lightheadedness as coming from the top of his head. It doesn't appear to curtail his ability to function. He says he thinks he doesn't get enough sleep. He is 81 years old. We don't know what the causes or cause fo this is for this problem is.
Posted Tue, 12 Mar 2013 in Medicines and Side Effects
Answered by Dr. Luchuo Engelbert Bain 44 minutes later
Hi and thanks for the question,
what you describe your husband is experiencing is called orthostatic hypotension. (Drop in blood pressure). A dramatic drop in the systolic blood pressure — the higher number in your blood pressure reading — may result in lightheadedness or a feeling of faintness. It can occur after sitting up or standing too quickly.
Inadequate output of blood from the heart or heart failure. Certain conditions such as any of the various diseases of the heart muscle (cardiomyopathy), an abnormal heart rhythm (arrhythmia) or a decrease in blood volume may cause inadequate blood flow from your heart.
The treatment actually depends on the identified possible cause. Consulting a cardiologist in this case is compelling for an Electrocardiogramme ( a test that examines the electrical activity of the heart), a cardiac ultrasound and specific manouvres during the physical examination to induce and confirm this fall in blood pressure with a change in position. Book an appointment with his cardiologist for better management. He should however continue with his current medications.
Thanks and hope this helps. Feel free contacting me in case you need more help.
Thanks and best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Follow-up: Taking thyroid and BP medicine. Feeling lightheaded. Brain MRI and heart rate normal. Cause and cure? 1 hour later
He had an echo cardiogram and ultra sound on October 12, 2012 and an electro cardiogram on XXXXXXX 13, 2013 after the lightheadedness began. The Oct 12 echo cardiogram) report said ther were no signifcent changes. He has a heart murmer. The results ot the electro cardiogram in January after the lightheadedness began was steady with no changes. His blood pressure goes up when he stands and remains on his feet.
His internist suggested he go to a neurologist. He doesn't feel faint at all when he goes from one position to another. The lightheadedness when he changes postions happens soon after,not immediately.

The doctor said his pulse rate is okay. My husband tracked it as he did his blood pressure

Does this additional information change your diagnoses?

Thank you for answeing me. I am fearful that he is in danger although he was told that all the serious problems have been rules out. I have confidence in his doctor. But I am so concerned because he drives and he crafts in the wood shop using machinery. I want to try to get his problem resolved as soon as possible.

fHis blood pressure when sitting
Answered by Dr. Luchuo Engelbert Bain 5 hours later
Hi and thanks for the question,
I will seem to agree with fact that he sees a neurologist, based on the results of the electrocardiogramme and cardiac ultrasound. However, this to me does not actually rule out my diagnosis. I think a third opinion from a neurologist might actually put things into perspective for a better clinical thinking and diagnosis.
Other clinical neurological manouvres shall be of help for sure.
I shall be most grateful if I could also get the opinion of the neurologist when you XXXXXXX him. I hope you get to see one soon for it shall be of help
I am honored to answer any further questions if need be, as you wait to XXXXXXX the neurologist,
Thanks as I wish him good health,
Best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Follow-up: Taking thyroid and BP medicine. Feeling lightheaded. Brain MRI and heart rate normal. Cause and cure? 12 hours later
He couldn't get an appointment with the neurologist until two weeks from today. It says that the discussion closes with you in 2 days, 23 hours and 53 minutes. How can I let you know the results. I don't think after he sees the neurologist we will get a report immediately, although there is always that possibility.

After 70 years of marriage, we have been through many difficult problems and somehow been blessed with caring physicians that have the abilities and knowledge to help us to get through them. Your guidance and interest are deeply respected and appreciated. Thank you. You haven't said anything about him being in immediate danger. Am I correct that he is oot in immediate danger?

Please let me know how I can be in touch with you. Also how I can print this report from the computer. For some reason, it doesn't seem to pring out.
Answered by Dr. Luchuo Engelbert Bain 36 minutes later
Hi and thanks for your touching message. I do not think think he is in any state of immediate danger.
You could upload the report and send by email if you do not mind.
Thanks for your comments and best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor